Cardiotoxicity refers to any heart damage arising from cancer treatment. It isn’t common overall but may be common in people who take certain chemotherapy or targeted therapy drugs. You may also develop heart problems after having radiation therapy to the chest. Cardiotoxicity sometimes develops years after cancer treatment.
Cardiotoxicity is heart damage that arises from certain cancer treatments or drugs. It can develop years after cancer treatment, especially in adults who received cancer treatment during childhood. Certain types of cancer treatments have a higher risk for cardiotoxicity.
Cardiotoxicity may make it harder for your heart to pump blood throughout your body as it should. In severe cases, it may lead to cardiomyopathy, a heart muscle condition that makes it harder for your heart to pump blood.
Cardiotoxicity can affect anyone who has had cancer treatment. It is more likely in those who have taken specific drugs or had radiation therapy to the chest.
It’s also somewhat common in adults who had cancer treatment as a child. It’s difficult to determine the exact rate of cardiotoxicity in adults who had cancer treatment as an adult. But, some groups estimate up to 20% of this population may develop heart problems, with up to 7% to 10% having cardiomyopathy or heart failure.
Cardiotoxicity may cause several heart problems, including:
Symptoms of heart problems related to cardiotoxicity may include:
Certain cancer treatments may cause cardiotoxicity, including:
Healthcare providers may diagnose cardiotoxicity by measuring the pumping function of your heart using left ventricular ejection fraction (LVEF) and evaluating the function of your heart valves. LVEF measures how much blood pumps out of your lower left heart chamber (left ventricle) each time your heart contracts.
They use certain tests to measure the heart’s pumping function and valve function, including:
Your healthcare provider may recommend stopping certain medicines or decreasing their doses, depending on your current medication regimen. Your provider may also prescribe medications to help your heart work more efficiently, such as:
There’s no way to prevent cardiotoxicity. It’s important to discuss the potential health risks and benefits of treatments with your provider if you’ve been diagnosed with cancer.
You may increase your chances of catching cardiotoxicity early by undergoing regular heart imaging during cancer treatment. Detecting heart problems early may increase your chances of successfully treating them.
Cardiotoxicity may be reversible. Research has shown that cardiotoxicity that arises after using trastuzumab may be reversible. Cardiotoxicity that arises from anthracycline use is often not reversible and requires long-term treatment. Cardiotoxicity related to chest radiation is also very difficult to reverse and may require long-term treatment, possibly even surgery.
Call 911 and go to your nearest emergency center if you experience any symptoms of a severe heart complication, such as:
A note from Cleveland Clinic
Cardiotoxicity is a term for any heart damage arising from cancer treatments. It’s more common in people who have used specific chemotherapy or targeted therapy drugs. It may also develop in people who have had radiation therapy to the chest. Some types of cardiotoxicity are reversible, while others require long-term treatment. It’s important to talk with your healthcare provider about any cancer treatment’s benefits and potential risks.
Last reviewed by a Cleveland Clinic medical professional on 06/20/2022.
Learn more about our editorial process.